Hepatic Injury Caused by L-Alpha-Methyldopa
L-alpha-methyldopa (Aldomet)-induced liver disease is a relatively mild and uncommon complication of therapy with this drug. Most commonly it is characterized by a rise in serum alkaline phosphatase, glutamic oxaloacetic transaminase levels, and increased Bromsulphalein retention. Elevation of the serum bilirubin may occur. In its most benign form the condition is usually symptomless, but complaints, such as anorexia, abdominal pain, or pruritus, and signs, such as fever or hepatomegaly, may occur. Histologic changes similar to those of viral hepatitis have been observed. The condition is usually benign and remits on withdrawal of the drug. Progressively more mild exacerbations on readministration of the drug suggest that desensitization may be possible in patients who exhibit hepatic abnormalities. Its low and sporadic incidence is typical of a hypersensitivity reaction. It is suggested that routine liver function tests should be undertaken at intervals during therapy. The occasional occurrence of Aldomet-induced liver disease is no contraindication to the use of this antihypertensive agent.
- © 1969 American Heart Association, Inc.